Barbiturate intoxication and overdose
Barbiturates are drugs that cause relaxation and sleepiness. A barbiturate overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose. An overdose is life-threatening.
At fairly low doses, barbiturates may make you seem drunk or intoxicated.
Barbiturates are addictive. People who use them become physically dependent on them. Stopping them (withdrawal) can be life-threatening. Tolerance to the mood-altering effects of barbiturates develops rapidly with repeated use. But, tolerance to the lethal effects develops more slowly, and the risk of severe poisoning increases with continued use.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Intoxication - barbiturates
Barbiturate use is a major addiction problem for many people. Most people who take these medicines for seizure disorders or pain syndromes do not abuse them, but those who do, usually start by using medicine that was prescribed for them or other family members.
Most overdoses of this type of medicine involve a mixture of drugs, usually alcohol and barbiturates, or barbiturates and opiates (heroin or oxycontin).
Some users take a combination of all these drugs. Those who use such combinations tend to be:
- New users who do not know these combinations can lead to coma or death
- Experienced users who use them on purpose to alter their consciousness
Symptoms of barbiturate intoxication and overdose include:
- Altered level of consciousness
- Difficulty in thinking
- Drowsiness or coma
- Faulty judgment
- Lack of coordination
- Shallow breathing
- Slow, slurred speech
Excessive and long-term use of barbiturates, such as phenobarbital, may produce the following chronic symptoms:
- Changes in alertness
- Decreased functioning
- Memory loss
Exams and Tests
The health care provider will monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram)
At the hospital, emergency treatment may include:
- Activated charcoal by mouth or a tube through the nose into the stomach
- Breathing support, including oxygen, tube through the mouth into the throat, and breathing machine
- Fluids through a vein (by IV)
- Medicine to treat symptoms
A medicine called naloxone (Narcan) may be given if an opiate was part of the mix. This medicine often rapidly restores consciousness and breathing.
There is no direct antidote for barbiturates. An antidote is a medicine that reverses the effects of another medicine or drug.
About 1 in 10 people who overdose on barbiturates or a mixture that contains barbiturates will die. They usually die from heart and lung problems.
Complications of an overdose include:
- Head injury and concussion from falls when intoxicated
- Miscarriage in pregnant women or damage to the developing baby in the womb
- Neck and spinal injury and paralysis from falls when intoxicated
- Pneumonia from depressed gag reflex and aspiration (fluid or food down the bronchial tubes into the lungs)
- Severe muscle damage from lying on a hard surface while unconscious, which may lead to permanent kidney injury
When to Contact a Medical Professional
Call your local emergency number, such as 911, if someone has taken barbiturates and seems extremely tired or has breathing problems.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Aronson JK. Barbiturates. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:819-826.
Gussow L, Carlson A. Sedative hypnotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 159.
Schears RM. Barbiturates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 8th ed. New York, NY: McGraw-Hill; 2015:chap 182.